Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 21, 2004, 12:50 PM MST for Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2004, 12:50 PM MST (19:50 UTC)
- Expired
- Oct 21, 2004, 3:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 211951 FFWPSR AZC013-212300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 1250 PM MST THU OCT 21 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...WITTMANN...WICKENBURG...CIRCLE CITY ...AGUILA * UNTIL 400 PM MST * AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN CONTINUING OVER NORTHWEST MARICOPA COUNTY IN THE AGUILA AND WICKENBURG AREAS. PRECIPITATION REPORTS INDICATE THAT 1.50 TO 2.50 INCHES OF RAIN HAS ALREADY FALLEN IN AREAS WEST OF WICKENBURG. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE OVER NORTHWEST MARICOPA COUNTY THROUGH 300 PM...WITH ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF ONE INCH LIKELY. FLASH FLOODING CAN BE EXPECTED ALONG SOLS WASH...FLYING E WASH...CEMETARY WASH...TURTLEBACK WASH...AND ALONG THE HASSAYAMPA RIVER. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEARDSLEY AND MORRISTOWN. LAT...LON 3357 11333 3346 11260 3403 11206 3407 11333 $$ DS/MB/LW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 9:33 AM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Oct 21, 9:33 AM MST, 3 hours 17 minutes before
AZZ020>028-CAZ030>033-212245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 933 AM MST THU OCT 21 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A STRONG LOW PRESSURE SYSTEM WILL PUSH ACROSS THE DESERT SOUTHWEST TODAY AND MOVE EAST OF ARIZONA BY FRIDAY. WIDESPREAD SHOWERS WILL OCCUR AS THIS SYSTEM MOVES THROUGH...MAINLY ALONG AND NEAR A COLD FRONT THAT WAS ALSO ADVANCING TO THE EAST. SOME OF THE RAINFALL WITH THIS COLD FRONT WILL BE HEAVY AT TIMES. IT WILL ALSO BE MUCH COOLER TODAY DUE TO THE CLOUDS AND SHOWERS. DRIER AND WARMER WEATHER WILL RETURN TO THE REGION THIS WEEKEND. ANOTHER BATCH OF MOISTURE WILL MOVE INTO ARIZONA FROM THE SOUTH EARLY NEXT WEEK...PROVIDING FOR ADDITIONAL SLIGHT CHANCES OF SHOWERS MONDAY THROUGH WEDNESDAY... MAINLY OVER ARIZONA. && .DISCUSSION... SAT IMAGERY THIS MORNING SHOWS FRONTAL BAND OVER WESTERN ARIZONA...WITH THE UPPER LOW CENTER OFF THE SRN CA COAST. MAIN VORT MAX WITH THIS SYSTEM WILL SWING THROUGH THE BOTTOM OF THE TROUGH LATE THIS MORNING...THEN BEGIN TO LIFT NORTHEAST ACROSS CENTRAL ARIZONA BEGINNING MID DAY. RAINFALL RATES THUS FAR WITH THIS SYSTEM ARE OVER AN INCH IN MANY PLACES...YET RADAR IS WAY UNDERESTIMATING AMOUNTS. THIS MOST LIKELY DUE TO THE LOW STORM TOPS AND SHALLOW PRECIP...NOT THAT UNCOMMON FOR A WINTER-TYPE STORM...BUT STILL...MAKES RAINFALL ESTIMATES TRICKY. WILL HAVE TO STICK TO THE GAUGES...WHERE NORTHWEST MARICOPA COUNTY STATIONS HAVE ALREADY SEEN THREE QUARTERS TO OVER AN INCH OF PRECIP SINCE SUN-UP. THAT SAID...HAVE ISSUED A SMALL STREAM FLOOD ADVISORY FOR AZ ZONE 22 NORTHWEST MARICOPA COUNTY...IN EFFECT UNTIL 1045 AM MST. WILL LIKELY NEED URBAN/SMALL STREAM FLOOD ADVISORIES FOR MUCH OF THE CWA TODAY/TONIGHT...AS THE FRONTAL BAND MAKES ITS WAY ACROSS THE STATE. STILL LOOKS LIKE THE GREATER PRECIP AMOUNTS WILL BE OVER THE NORTHERN CWA...WHERE 1 TO 2 INCHES IS NOT OUT OF THE QUESTION. ANOTHER THING TO KEEP IN MIND...CLEAR SKIES OVER THE GREATER PHX AREA COULD LEAD TO AFTERNOON HIGHS IN THE UPPER 70S TO NEAR 80. AND...WITH THE VORT MAX MOVING THROUGH DURING THE HEAT OF THE DAY...THE CHANCE FOR THUNDERSTORMS IS GREATER THAN PREVIOUSLY THOUGHT. ALSO...SPCS ENHANCED THUNDERSTORM OUTLOOK HAS A 40% OVER SOUTHEAST CAL/THE LOWER COLORADO RIVER VALLEY/WEST-CENTRAL ARIZONA FROM 13Z TO 00Z THIS AFTERNOON. CURRENT LOCAL FORECAST DOES NOT HAVE ANY MENTION OF T-STORMS...AND WILL LIKELY ADD THEM IN TO THIS AFTERNOONS PACKAGE. OTHER THAN THAT...INHERTIED FORECAST APPEARS TO BE IN GOOD SHAPE...AND WILL STAY THE COURSE FOR NOW. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && 22
Hazardous weather outlook, Oct 21, 6:13 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 613 AM MST THU OCT 21 2004 AZZ020>028-CAZ030>033-220700- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 613 AM MST THU OCT 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY WIDESPREAD SHOWERS WILL AFFECT THE AREA TODAY...AND ACROSS SOUTH-CENTRAL ARIZONA TONIGHT. LOCALLY HEAVY RAINFALL IS LIKELY...WITH GENERAL AMOUNTS RANGING FROM ONE QUARTER TO THREE QUARTERS OF AN INCH. LOCALLY HIGHER TOTAL-STORM AMOUNTS OF BETWEEN ONE AND TWO INCHES ARE POSSIBLE FROM NORTHERN AND CENTRAL LA PAZ... THROUGH FAR NORTHERN MARICOPA AND INTO WEST-CENTRAL GILA COUNTIES. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ESTLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:15 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.